Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 275, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 12, 2002, 2:14 AM CDT for Ramsey County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 2:14 AM CDT (07:14 UTC)
- Expired
- Aug 12, 2002, 2:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Ramsey County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:15 AM CDT | Hail 0.88 | New Brighton, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
952 WUUS53 KMPX 120714 SVRMSP MNC123-120745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 214 AM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAMSEY COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 245 AM CDT * AT 213 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER SOUTHERN NEW BRIGHTON...OR ABOUT 15 MILES NORTHWEST OF DOWNTOWN ST PAUL. THE STORM WAS MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MAPLEWOOD. ROSEVILLE. NEW BRIGHTON. SHOREVIEW. ARDEN HILLS. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4512 9321 4498 9320 4497 9299 4513 9301
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:05 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 11, 9:05 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 905 PM CDT SUN AUG 11 2002 RADAR AND SATELLITE TRENDS INDICATED THAT THE CONVECTION OVER THE EASTERN DAKOTAS AND NORTHWEST MINNESOTA IS STAYING CLOSE TO THE 850 MB THETA E RIDGE. EXPECT THIS WILL REMAIN THE CASE OVERNIGHT BASED ON THE FORECAST THICKNESS PATTERN. THE FORECAST THICKNESS SIGNATURE CONTINUES TO FEATURE A FAIRLY SHARP RIDGE WITH DIFLUENCE RIGHT ALONG THE AXIS. THE MESO ETA MODEL PROJECTS THIS AXIS FROM MILLE LACS LAKE TO ST CLOUD TO LITCHFIELD TO MORTON AT 4 AM...THEN FROM NEW RICHMOND...WI TO FARIBAULT TO BLUE EARTH AT 7 AM. CURRENT TRENDS ALSO SUGGEST THE CONVECTION IS SEPARATING INTO TWO AREAS...ONE IN SOUTH DAKOTA AND THE OTHER IN NORTHWEST MINNESOTA. THE AREA IN EASTERN SOUTH DAKOTA IS THE CONCERN FOR OUR COUNTY WARNING AREA OVERNIGHT INTO MONDAY MORNING. THIS AREA APPEARS CORRELATED WITH THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. SUSTAINED LIFT WITH THIS ENTRANCE REGION IS FORECAST WITH THE APPROACHING COLD FRONT. THIS LIFT MAY EVEN BE ENHANCED WITH THE MODELS SUGGESTING AN INCREASING 850 MB SOUTHERLY JET...AROUND 40 KNOTS...OVERNIGHT. THIS SCENARIO SOMETIMES FAVORS ELEVATED NOCTURNAL LIFT AND VERY HEAVY RAINFALL. AT THIS TIME...CONTINUING TO MONITOR THE SOUTH DAKOTA CONVECTION FOR POSSIBLE SURGE IN THE LINE AND POTENTIAL FOR DAMAGING WINDS OR HAIL. .MSP...NONE. WH
In the hours before
Special weather statement, Aug 12, 1:48 AM CDT, 26 minutes before
MNZ041-042-048-054>057-064-065-073-120703- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 148 AM CDT MON AUG 12 2002 THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF WEST CENTRAL AND SOUTHWEST MINNESOTA HAS BEEN CANCELLED. THE COUNTIES REMOVED FROM THE SEVERE THUNDERSTORM WATCH ARE DOUGLAS...TODD...STEVENS...POPE... SWIFT...LAC QUI PARLE...CHIPPEWA...KANDIYOHI...RENVILLE AND REDWOOD.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:59 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 61 min |
| Aug 11, 11:16 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 59 min |
| Aug 11, 11:53 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 37 min |
| Aug 12, 12:07 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 38 min |
| Aug 12, 12:23 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 52 min |
| Aug 12, 12:55 AM CDT | Severe Thunderstorm Warning | MPX | Faribault | 50 min |
| Aug 12, 2:27 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.